What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 7, 1:26 AM EST, 6 hours 34 minutes earlier. Its key messages:
- 1) Dangerous, life-threatening cold conditions and damaging winds today.
- 2) Near-Blizzard conditions expected in the Alleghenies through this morning.
- 3) A warming trend is expected by early next week, with a chance for mixed wintry precipitation on Wednesday, and again late in the week.
Area forecast discussion, Feb 7, 1:26 AM EST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
126 AM EST Sat Feb 7 2026
.WHAT HAS CHANGED...
Added isolated to scattered snow showers along and west of the
I-81 corridor as snow streamers associated with the arctic front
track eastward through this morning. Further east, added in
snow flurries through this morning.
&&
.KEY MESSAGES...
- 1) Dangerous, life-threatening cold conditions and damaging
winds today.
- 2) Near-Blizzard conditions expected in the Alleghenies
through this morning.
- 3) A warming trend is expected by early next week, with a
chance for mixed wintry precipitation on Wednesday, and again
late in the week.
&&
.DISCUSSION...
KEY MESSAGE 1...Dangerous, life-threatening cold conditions and
damaging winds today.
Confidence remains high for dangerous and life-threatening wind
gusts and wind chills beginning early this morning and
persisting through Sunday morning across the entire forecast
area. Extreme Cold Warnings and Cold Weather Advisories are in
place across the entire forecast area from tonight through
Sunday morning.
A strong low pressure system located offshore paired with arctic
high pressure moving in from Canada will yield a tight pressure
gradient over the forecast area today into Sunday morning.
Additionally, a low level jet intensifying over the forecast
area Saturday morning allows stronger winds aloft to mix to the
surface.
As of 1AM, the arctic front is pushing across the forecast area
just west of the I-81 corridor. As the front tracks further
southeast across the forecast area through daybreak today, winds
are going to rapidly increase from 5-10 mph to gusting 30-40
mph in tens of minutes, with gusts of 50-60 mph mixed in there.
Wind gusts then remain steady at 45-55 mph through this
evening, with embedded gusts of 60-70 mph at times (higher gusts
possible in the mountains). The High Wind Warnings and Wind
Advisories remain in effect through this evening for the entire
area.
Wind chills are forecast to crash below zero as the arctic front
passes through this morning, and remain below zero through at
least late Sunday morning. For the Alleghenies and Blue Ridge
wind chills bottom out between -20F to -30F, and possibly as
cold as -40F at Spruce Knob. Elsewhere, wind chills as low as
-10F to -20F are expected.
This is only the second Extreme Cold Warning (along with its
predecessor - Wind Chill Warning) issued for the immediate DC
and Baltimore metro areas (as far back as WWA records go). The
current forecast has between 24-30 hours of wind chills below
zero over most of the area from early this morning to Sunday
late morning. It has been over 30 years since this area has
observed this long a period of sub-zero wind chills, last
occurring on January 15-16, 1994 (when wind chills below zero
lasted upwards of 30-36 hours).
Cannot stress enough the impact these wind chills and strong to
damaging winds will have. Tree and powerlines damage is
possible. Any power outages might last several days as crews
will not be able to repair infrastructure until winds and wind
chills decrease on Sunday. Anyone without proper clothing will
be at risk of frostbite in as little as 30 minutes, with less
time in the mountains where lower wind chills are expected.
KEY MESSAGE 2...Near-Blizzard conditions expected in the
Alleghenies late this morning through Saturday morning
Winter Storm Warnings and Winter Weather Advisories remain in
effect for the Allegheny Front. Snow squalls are possible with
the front overnight further east along the arctic front. As of
1AM, the arctic front is tracking west of the I-81 corridor with
gusty winds and snow showers along it. We are continuing to
monitor the threat for snow squalls along the front as it pushes
across the forecast area. Recently, reduced visibilities and
convective snow showers have been observed further north along
I-70. In addition to accumulating snowfall, gusty northwest
winds as high as 50 to 60 mph will result in blowing and
drifting snow. This will yield reduced visibilities as low as
1/4 mile across roadways. The snow squally threat remains along
and west of the Blue Ridge although cannot rule out snow
streamers further east. Have included flurries to accommodate
this threat.
When/where the snow and wind overlap there will be near-
blizzard conditions, and after the snow falls blowing snow
remains a big issue heading into Saturday. Travel disruptions
are likely along I-68/US-40 west of Frostburg, MD, US-219 from
the PA/MD line south to the WV line, US-48 west of Moorefield,
WV, US-33/WV-28 west of Franklin, WV, and US-250 west of
Monterey, VA.
KEY MESSAGE 3...A warming trend is expected by early next week, with
a chance for mixed wintry precipitation on Wednesday, and again late
in the week.
In the wake of another Arctic outbreak, much milder weather returns
to the area on Tuesday and Wednesday. As a longwave trough exits
into the Atlantic Ocean, heights begin to build along the Eastern
Seaboard. Westerly warm advection within the 850-700 mb layer will
actually carry 850-mb temperatures above freezing for the first time
in quite a while. Although forecast soundings do not show a fully
mixed atmosphere down to the surface, this will at least contribute
to a period of milder conditions. For both Tuesday and Wednesday,
the warmest spots are forecast to be across the Shenandoah Valley
westward to the Allegheny Mountain valleys, as well as across
central Virginia. Expect highs in the low/mid 50s which should
contribute to some snow/ice pack melt. For locations north of I-
66/U.S. 50, widespread 40s are more likely. Beyond mid-week,
temperatures do drop off some ahead of a weather maker looming later
next week.
As a frontal system tracks toward the area mid-week, some of this
could begin as a wintry mix late Tuesday into Wednesday morning.
With residual low-level cold air in place and that mentioned warmer
aloft in the 850-700 mb layer, this would likely feature some
freezing rain and/or sleet component. However, as mentioned, this
will depend on whether surface temperatures can stay below freezing
or not. Eventually temperatures gradually warm through the morning
which would shift precipitation over to an all-rain event. Looking
further ahead, a strong system looks to impact the region by late
next week. Uncertainty in track, forecast temperatures, and
precipitation amounts all are noted. Thus, confidence is low this
far out in time.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A strong arctic front is pushing across the forecast area as of
1AM this morning, bringing snow showers and very gusty
northwest winds both with the front and in its wake. Terminals
across the forecast area can expect an abrupt shift to northwest
while increasing rapidly. Northwest gusts between 40-50kt are
expected throughout the day with gusts exceeding 50kts possible.
Winds gradually decrease this afternoon and into the overnight,
although gusts between 25-35kts continue overnight.
Northwest winds continue to diminish on Sunday, gusting 15 to
25 knots in the morning before gusting around 15 knots in the
afternoon. Winds become light Sunday night, blowing 5-10 knots
and remain light on Monday. Otherwise, VFR conditions are
expected across all terminals.
VFR conditions are likely for much of Tuesday with light southerly
winds. Some restrictions are possible into Tuesday night and
portions of Wednesday as precipitation overspreads the area
terminals. This could even begin as a light freezing rain or sleet
mix before shifting to rain as the surface warms above freezing.
Improvements are expected later on Wednesday as precipitation exits
behind the frontal system. Winds shift to northwesterly in the wake
with gusts up to 15 to 20 knots.
&&
.MARINE...
A strong arctic front is pushing across the forecast area as of
1AM this morning, bringing very gusty northwest winds. Winds
are expected to abruptly shift to northwest while increasing
rapidly. A Gale Warning is in effect until 6 AM when a Storm
Warning goes into effect across the waters. The Storm Warning
remains in effect until 6 PM with additional Gale Warnings
likely needed this evening and into the overnight. Winds
diminish to Small Craft Advisory criteria on Sunday. On Monday,
winds diminish further and remain below Small Craft Advisory
criteria throughout the day.
Overall wind fields should stay below advisory levels for both
Tuesday and Wednesday. Southerly winds will gust to around 5 to 10
knots before a frontal system shifts winds over to northwesterly by
Wednesday. The mild air on top of the cold/icy waters will keep
sharp temperature inversions in place which would limit overall
mixing potential. Along and behind this cold front, gusts up to 15
knots or so are possible.
&&
.TIDES/COASTAL FLOODING...
Blowout tides are expected this weekend as strong northwest
winds push water down the bay. Low Water Advisories have been
issued from Saturday afternoon through Sunday morning. Water
levels are forecast to drop to -2FT MLLW north of the Bay Bridge
and in the upper tidal Potomac River, with -1 FT MLLW
elsewhere.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Extreme Cold Warning from 4 AM early this morning to 10 AM EST
Sunday for DCZ001.
High Wind Warning from 4 AM early this morning to 7 PM EST
this evening for DCZ001.
MD...Gale Warning until 6 AM EST early this morning for MDZ008.
Extreme Cold Warning from 4 AM early this morning to 10 AM EST
Sunday for MDZ003>006-008-011-013-014-018-501>510.
High Wind Warning from 4 AM early this morning to 7 PM EST
this evening for MDZ003>006-008-011-013-014-016>018-
502>508.
Storm Warning from 6 AM this morning to 6 PM EST this evening
for MDZ008.
Low Water Advisory from 1 PM this afternoon to 11 AM EST
Sunday for MDZ008.
Cold Weather Advisory from 4 AM early this morning to 10 AM
EST Sunday for MDZ016-017.
Winter Weather Advisory until 7 AM EST this morning for MDZ501.
High Wind Warning until 10 PM EST this evening for MDZ501-510.
Winter Storm Warning until 7 AM EST this morning for MDZ509-
510.
Wind Advisory until 7 PM EST this evening for MDZ509.
VA...Extreme Cold Warning from 4 AM early this morning to 10 AM EST
Sunday for VAZ025>031-053-054-501-503>508-526-527.
High Wind Warning from 4 AM early this morning to 7 PM EST
this evening for VAZ025>031-053-054-501-504>506-526-527.
Cold Weather Advisory from 4 AM early this morning to 10 AM
EST Sunday for VAZ036>040-050-051-055>057-502.
Winter Weather Advisory until 7 AM EST this morning for VAZ503.
High Wind Warning until 10 PM EST this evening for VAZ503-507-
508.
Wind Advisory from 4 AM early this morning to 7 PM EST this
evening for VAZ036>040-050-051-055>057-502.
WV...Extreme Cold Warning from 4 AM early this morning to 10 AM EST
Sunday for WVZ050>053-055-501>506.
High Wind Warning from 4 AM early this morning to 7 PM EST
this evening for WVZ050>053-055-502-504-506.
Winter Weather Advisory until 7 AM EST this morning for WVZ503.
High Wind Warning until 10 PM EST this evening for WVZ501-503-
505.
Winter Storm Warning until 7 AM EST this morning for WVZ501-
505.
MARINE...Gale Warning until 6 AM EST early this morning for ANZ530>543.
Extreme Cold Warning from 4 AM early this morning to 10 AM EST
Sunday for ANZ530.
High Wind Warning from 4 AM early this morning to 7 PM EST
this evening for ANZ530.
Storm Warning from 6 AM this morning to 6 PM EST this evening
for ANZ530>543.
Low Water Advisory from 1 PM this afternoon to 11 AM EST
Sunday for ANZ530-531-535-536-538-539.
Freezing Spray Advisory from 6 AM this morning to 6 AM EST
Sunday for ANZ532-533-542.
Low Water Advisory from 7 PM this evening to 7 AM EST Sunday
for ANZ532>534-537-540>543.
Heavy Freezing Spray Warning from 6 AM this morning to 6 AM
EST Sunday for ANZ534-537-543.
&&
DISCUSSION...AVS/BRO/KRR
AVIATION...AVS/BRO
MARINE...AVS/BROHazardous weather outlook, Feb 7, 7:14 AM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
714 AM EST Sat Feb 7 2026
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
714 AM EST Sat Feb 7 2026
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Dangerously cold wind chills are expected. An Extreme Cold
Warning is in effect for the Washington DC and Baltimore Metro
areas to northeast Maryland. Cold Weather Advisories are in effect
elsewhere for the same time period.
High Wind Warnings are in effect for the majority of the I-95
corridor and eastward. Wind Advisories are in effect for Stafford,
Spotsylvania, and King George Counties.
A Storm Warning is in effect until 6 PM. Gale force gusts are
likely tonight.
A Heavy Freezing Spray Warning is in effect through tonight for
the waters around southern Maryland, with Freezing Spray
Advisories north to Sandy Point through tonight.
Low Water Advisories are in effect for well below normal tides
beginning this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dangerously cold wind chills continue. An Extreme Cold Warning
remains in effect through Sunday morning for the Washington DC
and Baltimore Metro areas to northeast Maryland. Cold Weather
Advisories are in effect elsewhere for the same time period.
Low Water Advisories remain in effect through Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
714 AM EST Sat Feb 7 2026
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Dangerous wind chills are expected. An Extreme Cold Warning
remains in effect for the northwest suburbs of Washington DC and
Baltimore metro areas, and along and west of the Blue Ridge. Cold
Weather Advisories remain in effect elsewhere for the same time
period.
A High Wind Warning is in effect for most of the area. A Wind
Advisory is in effect for the rest of the area east of the Blue
Ridge and south of Interstate 66 and Highway 50.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dangerous wind chills continue. An Extreme Cold Warning remains in
effect through Sunday morning for the northwest suburbs of
Washington DC and Baltimore metro areas, and along and west of the
Blue Ridge. Cold Weather Advisories remain in effect elsewhere
for the same time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-081215-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
714 AM EST Sat Feb 7 2026
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Dangerous wind chills expected. An Extreme Cold Warning is in
effect through tonight.
A Wind Advisory is in effect for western Garrett county.
Elsewhere, High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dangerous wind chills continue. An Extreme Cold Warning remains
in effect through Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Feb 7, 5:18 AM EST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
518 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM Snow Mount Storm 39.28N 79.20W
02/07/2026 M5.5 inch Grant WV Dept of Highways
&&
Event Number LWX2602894
ESTLocal storm report, Feb 7, 5:20 AM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
520 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM Snow Bismarck 39.22N 79.23W
02/07/2026 M6.0 inch Grant WV Dept of Highways
&&
Event Number LWX2602895
ESTLocal storm report, Feb 7, 5:23 AM EST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
523 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM Snow 2 NE Bayard 39.29N 79.34W
02/07/2026 E5.5 inch Garrett MD Dept of Highways
&&
Event Number LWX2602896
ESTLocal storm report, Feb 7, 6:38 AM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
638 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM Snow Bethesda 38.99N 77.12W
02/07/2026 M0.4 inch Montgomery MD Emergency Mngr
&&
Event Number LWX2602897
ESTLocal storm report, Feb 7, 7:00 AM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
700 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM Wind Chill 2 NNE Accident 39.66N 79.30W
02/07/2026 M-22.0 F Garrett MD Mesonet
&&
Event Number LWX2602898
DHLocal storm report, Feb 7, 7:19 AM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
719 AM EST Sat Feb 07 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Snow 4 ENE Woolsey 38.89N 77.47W
02/06/2026 M0.3 inch Fairfax VA NWS Employee
0718 AM Snow Frostburg 39.66N 78.93W
02/07/2026 M0.8 inch Allegany MD Trained Spotter
&&
Event Number LWX2602923
Event Number LWX2602924
KR